Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Treatment Failure
Jul 30, 2003

I was diagnosed March 2003--after a neg test March 2002. My cd4 was 340 in March, 500 in April, and now 350 in late June. Vl was 500K, 300K and now 400K. I really do not want to start meds yet--in case there is any chance numbers may improve. My numbers hae not changed significantly in four months. Given there has been no change in four months, isn't is possible my tcells may stay where they are for a while? (not a long while, but for some time?) If so, can't I wait till they dip below 300?

1) Am I craxy to wait and get tested again in 2 months?

(2) Also, with a higher VL, is treatment failure more likely even if I stick to my regiment?

Kevin

Response from Dr. Pierone

If you are not ready to start medications yet, you should definitely not start medications yet. Starting treatment is a big step and you have to be convinced that it is time to start. Only you can make this decision, not your doctor, or friends, or family (but they can all, of course, try to make you miserable until you do what they want). So you are not crazy to get tested again in 2 months, see what the trend is, and continue to gather information). However, based on your high viral load it seems likely that you will need to start HIV medications at some point in the not too distant future (so gather information, but also gird your loins).

With a higher viral load the risk of treatment failure is probably slightly higher than lower viral load. The new DHHS treatment guidelines list 2 preferred regimens (Kaletra or Sustiva-based) that have both performed very well in high viral load situations. High level adherence to whatever regimen you eventually begin is clearly the most important determinant of success. Good luck and let us know how things go.

http://www.aidsinfo.nih.gov/guidelines/adult/AA_071403.pdf


Previous
Loss of Apetite for more than three months?
Next
Hiv Deaths on Rise Again

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement